Lyrica Withdrawal

1024px-LyricaLyrica (Pregabalin) is an anticonvulsant drug used as a therapy for neuropathic pain and partial seizures for adults. It is being used for generalized anxiety disorders since 2007. It can also help with chronical pain in patients suffering from fibromyalgia.

The drug works in a way where it blocks the voltage-dependent channels in the brain, which stop several neurotransmitters from entering the calcium channels which lead to low levels of norepinephrine, calcitonin gene-related peptide, and substance P. They all affect central nervous system and can result in depressant influence on the brain. There are some cases where the initial start of use can generate boost mood, but it usually subsides after a long time of use.

There are some symptoms which can occur after Lyrica withdrawal and some of them can be uncomfortable. Doctors are there to slowly taper the dosage of the drug to prevent any sudden discontinuation and its consequences on the body.

Factors Which Affect Lyrica Withdrawal Symptoms

Most symptoms have certain factors which will contribute to final results. Not all symptoms have to occur in every patient and for sure not in the same manner. They all depend on the dosage the individual was taking, the time span of the drug intake, some individual factors, etc.


Patients who took a higher dose of drugs are more accustomed to drug effects. They will have a harder time and greater symptom occurrence after Lyrica withdrawal. The dose of Lyrica goes from 150 mg, 300 mg, 450 mg to 600 mg. Depending on the condition which is being treated, the patients may have different dosage. For example, the ones who take Lyrica for diabetic neuropathy may have therapy prescription from 150 to 300 mg while those who have seizures may intake dose of 600 mg per day. As the time span goes longer, the patients may need higher dose due to a tolerance development, where the patient may need a higher dose to obtain the same effect.

Time Span

Time span stands for the period a person is on the drug. For someone who is taking the drug for a long period, it is harder to discontinue from it. The nervous system has adjusted to its effects and it will take slowly transition and gradually smaller doses of drugs to take off the drug in stable condition and for the nervous system to get used to it.


Tapering is the term for gradually cutting the dosage of the drug from its use. Sudden withdrawal of the drug or “cold turkey” may express with serious and heavy symptoms which can be difficult for the patients to withstand. It is advised to follow the doctor’s plan of tapering to withdrawal from Lyrica use the best possible method.

Individual Characteristics

It is important to state that not every patient experiences the symptoms that some do. It can vary from person to person, depending on their daily habits, sensitivity, physiology and interaction with other drugs. Some people can handle better the withdrawal symptoms, especially those who are active, who are aware of their health and food intake and who have good family and friends support.

Lyrica Withdrawal Symptoms

There are different types of symptoms which can happen after discontinuing a certain drug, and these are possible symptoms which are linked with Lyrica. Although many of these symptoms can be considered common ones, not every symptom has to be expressed in every individual. That is under the influence of the factors which we discussed above.


After Lyrica withdrawal, there were cases where some individuals may have felt anxiety although this drug is used to treat anxiety in some countries. It can be a short peak of a symptom which can occur among those who withdrawal from Lyrica suddenly without proper tapering system.


Fatigue is the feeling of being weak and having low energy in the body. It is normal to feel lethargic and to feel exhausted. A person can experience doing everyday tasks to be difficult and hard to manage. This can be present for a few weeks and it will subside by its own.


 Lyrica is the drug affecting norepinephrine in the central nervous system which is the neurotransmitter. After cutting the drug use, the body can suffer from a chemical imbalance, which can lead to depression. This is also short-term and you should feel better after some time.


Anger can be a common symptom associated with Lyrica withdrawal where the drug used to calm you down and it had a depresive effect on the nervous system. It can be from mild to a stage where a person can rage and feel very angry. This is also a symptom which will pass over time and you should be aware of it as a symptom and don’t let it get you.


Some people can experience chills after the drug discontinuation. It can be a way of the nervous system trying to get used to a state without the drug effect. This can be also accompanied with body ache, especially for those who were taking Lyrica for neuropathic pain. The analgesia from the drug effect starts to fade and the pain begins to develop again.


Some people claim that they’ve experienced the condition of not being themselves and they have felt empty and out of emotions. This is also the consequence of the brain trying to get used to a new condition without the drug effect.


This is a symptom which is expressed mostly among those who quit “cold turkey”. If you gradually taper the dosage of the drug, your body will have time to slowly accustom to the new condition and therefore result in mild symptoms. This can be present for a few weeks after which it subsides.


Headaches are one of the symptoms which occur frequently among in majority of the patients who underwent Lyrica withdrawal. Your brain is in a stressful situation trying to cope with the new condition and being under constant accommodation which is why headaches are commonly expressed. It can be mild or severe one, such as a migraine, but it will fade after some time.


Some individuals have trouble sleeping at night. This can be a common problem where a person can feel tired, but their brain keeps working and they tend to stay awake. You can try to calm with relaxation, meditation, some exercise or even taking supplements like melatonin.


Diarrhea is another symptom which can be present after Lyrica withdrawal. This is not present in every person that discontinued Lyrica, but it can be unpleasant. If it takes longer than a week or two, you can consult your doctor about dealing with withdrawal symptoms, or take over-the-counter medication for calming the bowels such as Imodium.

Hot Flashes

This is also a symptom which is associated with chills. Your body is going through temperature change and sometimes you will feel hot and have hot flashes while sometimes it will feel cold and your body will tremble.


Itchy skin is not as a common symptom among those on Lyrica withdrawal, but it is possible to occur. Some people have claimed they have had itchiness which can be followed up with a rash on the skin. This is more among those people with a higher sensitivity levels and with those who have an atopic constitution. You can consult your doctor about taking some antihistaminic drugs fro calming the nerves and immune system.

Muscle Cramps

Your muscles tend to spasm when you’re feeling cold. This is the mechanical mechanism which is useful for creating the heat for the body when it’s feeling cold. Some have reactions to the pain or their nervous system gets an imbalance of nervous receptors which can express in muscle spasms.


This is the term for the joint pain. It can be present after the Lyrica withdrawal as well and although it can feel uncomfortable and hard to handle, it is an accompanying symptom which will pass over time. You can consult your doctor for some pain killers or try to make some compresses which will ease the pain a bit.

Bad Concentration

Norepinephrine is the chemical which can influence on a person’s concentration and focus. If an individual discontinues the drug, it can feel the low levels of norepinephrine which will end in poor concentration and cognitive difficulties.

Panic Attack

When the anxiety gets severe, a person can experience a panic attack. It will feel severe and hard to handle, but if you remain calm and try to focus on your breathing and relaxation, you can reduce the anxiety and you will feel better.

Breathing Problems

This can be also a part of anxiety and panic attack episodes. You can feel like out of breath and it can feel scary, but it is important to focus on your breathing and not to get stressed which will only progress in a shortness of breath. This is more common side effect while taking the drug.


You can experience sudden sweat rush. This is normal when withdrawing the drug from your body. This is the stress for the body and the stress hormones act on a system where the sweating can be a part of it. It is a short-term side effect and it will pass.

Stomach Pain

You can feel pain or stomach cramps after Lyrica withdrawal and this is normal and it will pass after a few weeks. You should try to cope with the pain.

How Long Does It Last?

Lyrica withdrawal symptoms can last for a few weeks, depending on the factors and the person who was having the drug. It can be more intense or a mild occurrence, but it will pass over time. It is recommended to take care of yourself, take good diet, get socialized, be active and productive.

If you’ve felt some symptoms like these or some which we didn’t mention above, comment down bellow.